Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX

March 28, 2014Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2014, 7:42 PM CDT for Lavaca County, Texas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 7:42 PM CDT (00:42 UTC)
Expired
Mar 28, 2014, 8:00 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 141 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:42 PM CDTHAIL 19 Ne Speaks, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS54 KEWX 290042
SVREWX
TXC285-290100-
/O.NEW.KEWX.SV.W.0008.140329T0042Z-140329T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAVACA COUNTY...

* UNTIL 800 PM CDT.

* AT 738 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED OVER EXTREME EAST CENTRAL LAVACA COUNTY...OR 19 MILES
  EAST OF HALLETTSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  LAVACA COUNTY. IT WILL ALSO IMPACT FARM TO MARKET ROAD 530 AND     
  FARM TO MARKET ROAD 2437. 

LAT...LON 2926 9664 2926 9666 2935 9677 2945 9667
      2934 9656 2933 9656
TIME...MOT...LOC 0040Z 312DEG 31KT 2936 9662

$$

AT
1 follow-up statement
996 
WWUS54 KEWX 290059
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 PM CDT FRI MAR 28 2014

TXC285-290107-
/O.EXP.KEWX.SV.W.0008.000000T0000Z-140329T0100Z/
LAVACA TX-
759 PM CDT FRI MAR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAVACA COUNTY
WILL EXPIRE AT 800 PM CDT...

LAT...LON 2926 9664 2926 9666 2935 9677 2945 9667
      2934 9656 2933 9656
TIME...MOT...LOC 0057Z 312DEG 31KT 2926 9650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:31 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 28, 6:31 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT FRI MAR 28 2014

.UPDATE...
CHANGES HAVE BEEN MADE TO SEVERE THUNDERSTORM WATCH #36. WE HAVE
ALSO OPTED TO ALLOW THE RED FLAG WARNING TO EXPIRE.

&&

.DISCUSSION...
WE HAVE UPDATED THE FORECAST TO REMOVE HAYS...TRAVIS AND
WILLIAMSON COUNTIES FROM SEVERE THUNDERSTORM WATCH #36. THE WATCH
CONTINUES FOR BASTROP...CALDWELL...FAYETTE AND LEE COUNTIES UNTIL
7 PM CDT.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE FOR AREAS ALONG AND WEST
OF HIGHWAY 281 THIS EVENING. WESTERLY WINDS WILL SLOWLY DECREASE
THIS EVENING...BUT RH/S WILL BE SLOW TO INCREASE WITH DRY AIR
INTACT. IN ADDITION... A COLD FRONT WILL MOVE THROUGH OVERNIGHT...
BRINGING A NORTHERLY WIND SHIFT.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT FRI MAR 28 2014/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. THE DRYLINE
HAS ALLOWED SFC WINDS TO SHIFT TO THE W-NW ACROSS AREAS GENERALLY
WEST OF A LINE FROM KGTU TO KHYI TO KPEZ. THE DRYLINE WILL
CONTINUE TO MAKE A SLOW EASTWARD PROGRESSION THIS EVENING...BUT
WILL BE OVERTAKEN BY A COLD FRONT ARRIVING IN THE NEXT FEW HOURS.
SFC WINDS WILL BECOME NW-NRLY 10 TO 15 KTS THROUGH THE OVERNIGHT
HOURS. A GRADUAL VEERING TO THE NE THEN EAST IS EXPECTED
THROUGHOUT THE DAY ON SATURDAY...WITH WINDS RETURNING TO SE AT
KDRT. WINDS WILL REMAIN 10 TO 15 KTS. THE TAIL-END OF A LINE OF
CONVECTION IS MOVING OUT OF THE AREA AND SHOULD BE CONFINED TO E/SE
TX BEFORE SUNSET.

PREV DISCUSSION... /ISSUED 514 PM CDT FRI MAR 28 2014/

UPDATE...
AN UPDATE HAS BEEN MADE TO SEVERE THUNDERSTORM WATCH #36.

DISCUSSION...
BASED ON RECENT RADAR TRENDS...WE HAVE OPTED TO ADD CALDWELL AND
FAYETTE COUNTIES TO SEVERE THUNDERSTORM WATCH #36. WITH DRY AIR
MOVING IN FROM THE WEST...WE HAVE REMOVED LLANO...BURNET AND
BLANCO COUNTIES FROM THIS WATCH. NO OTHER CHANGES TO THE FORECAST
AT THIS TIME.

PREV DISCUSSION... /ISSUED 309 PM CDT FRI MAR 28 2014/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THE DRY LINE PUNCHING EASTWARD WAS RAPIDLY APPROACHING THE I35
CORRIDOR WITH TAIL END CONVECTION SKIRTING THE FAR NRN COUNTIES.
ISOLATED-SCATTERED STORMS ACROSS THE FAR NERN CWA THRU THE
EVENING HOURS...THEN SLIGHT CHANCE STORMS ACROSS THE FAR EASTERN
CWA BETWEEN 7 AND 10 PM THIS EVENING. APPEARS THE DRY LINE IS
ADVANCING FURTHER EAST OVER THE CENTRAL/SRN CWA THIS AFTERNOON AND
LIKELY CUTTING OFF THE S-SWLY LOW LEVEL INFLOW TO THE STORMS TO
THE NORTH....NOT ALLOWING FOR MUCH SWD DEVELOPMENT. OTHERWISE
CLEARING AND COOLER TONIGHT AS THE COLD FRONT DROPS SWD BEHIND THE
DRY LINE AND COOLER NLY WINDS OF 10-15 MPH DEVELOP. A WEAL RIDGE
PREVAILS ALOFT OVER THE WEEKEND. SUNNY...DRY AND NOT AS WARM
SATURDAY...CONTINUED CLEAR AND COOL SATURDAY NIGHT. A LIGHT RETURN
FLOW DEVELOPS SATURDAY NIGHT AS THE SURFACE RIDGE SLIDES EAST.

LONG TERM (SUNDAY THROUGH FRIDAY)...
INCREASING SLY RETURN FLOW SUNDAY...THEREFORE BREEZY AND WARMER.
LOW LEVEL MOISTURE RETURNS SUNDAY NIGHT WITH PATCHY FOG POSSIBLE
ACROSS THE EASTERN CWA. MORE ACTIVE WESTERLY FLOW ALOFT DEVELOPS
EARLY NEXT WEEK INTO MUCH OF NEXT WEEK AS A LOW DROPS SEWD ACROSS
NRN CA TOWARDS THE FOUR CORNERS REGION/SRN ROCKIES. WITH DEEPENING
MOISTURE ACROSS S CENTRAL TX...HAVE CONTINUED SLIGHT TO LOW CHANCE
POPS(SHOWERS/STORMS) FROM TUESDAY INTO THURSDAY. THE GFS KICKS THE
UPPER LOW INTO THE MID WEST THURSDAY...DRIVING A COLD FRONT THRU
THE AREA THURSDAY AFTERNOON/NIGHT....WHILE THE ECMWF HAS THE UPPER
LOW KICKING FURTHER NORTH WITH SWLY FLOW CONTINUING INTO
FRIDAY...WITH A WEAKER STALLING COLD FRONT ON FRIDAY. HAVE GONE
WITH THE DRIER GFS SOLUTION WHICH IS IN LINE WITH PREVIOUS
THINKING AND ADJACENT WFOS.

FIRE WEATHER...
NO CHANGES TO THE RED FLAG WARNING THRU 6 PM THIS EVENING.
20-FOOT WIND SPEED HAVE DECREASED IN THE LAST OVER THE RIO GRANDE
PLAINS. THE HILL COUNTRY COULD SEE AN HOUR OR TWO OF REACHING RED
FLAG CONDITIONS JUST BEHIND THE DRY LINE. WILL CONTINUE TO
MENTION ELEVATED FOR THE REMAINDER OF THIS EVENING AND AGAIN
SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  79  49  81  53 /  -    0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  45  78  45  80  50 /  -    0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     48  80  47  81  52 /  -    0   0   0  -
BURNET MUNI AIRPORT            46  77  46  79  52 /  -    0   0   0  -
DEL RIO INTL AIRPORT           52  81  55  83  57 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        46  77  46  80  51 /  -    0   0   0  -
HONDO MUNI AIRPORT             50  83  51  85  55 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        47  79  46  79  51 /  -    0   0   0  -
LA GRANGE - FAYETTE REGIONAL   50  79  48  81  53 /  20   0   0   0  -
SAN ANTONIO INTL AIRPORT       51  81  51  82  55 /  -    0   0   0  -
STINSON MUNI AIRPORT           52  82  51  83  56 /  -    0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Mar 28, 6:31 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT FRI MAR 28 2014

TXZ171>173-183>194-202>209-217>225-228-290700-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
631 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEASTWARD
ACROSS THE FAR EASTERN PORTIONS OF SOUTH CENTRAL TEXAS AND INTO
SOUTHEAST TEXAS THIS EVENING. THE MAIN CONCERN FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL MOVE
SOUTHEAST OF OUR AREA THIS EVENING BEFORE DISSIPATING TONIGHT.

VERY DRY AND WARM CONDITIONS WILL CONTINUE ACROSS AREAS WEST OF
HIGHWAY 281 THIS EVENING. LOW RELATIVE HUMIDITIES COUPLED WITH
BREEZY WEST TO NORTHWEST WINDS WILL ALLOW ELEVATED FIRE WEATHER
CONDITIONS TO PERSIST THROUGH THIS EVENING. RELATIVE HUMIDITIES
WILL BEGIN TO INCREASE AFTER SUNSET AS TEMPERATURES FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 28, 6:48 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SCHULENBURG             29.68N  96.91W
03/28/2014  E0.25 INCH       FAYETTE            TX   PUBLIC

&&

EVENT NUMBER EWX1400216

SBS
Local storm report, Mar 28, 6:50 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             FLATONIA                29.69N  97.11W
03/28/2014  E1.00 INCH       FAYETTE            TX   PUBLIC

&&

EVENT NUMBER EWX1400217

SBS
Local storm report, Mar 28, 6:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 SE FLATONIA           29.65N  97.06W
03/28/2014  E1.00 INCH       FAYETTE            TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1400218

SBS
Local storm report, Mar 28, 6:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             FLATONIA                29.69N  97.11W
03/28/2014  E0.70 INCH       FAYETTE            TX   PUBLIC

&&

EVENT NUMBER EWX1400219

SBS
Local storm report, Mar 28, 7:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             8 N HALLETTSVILLE       29.56N  96.94W
03/28/2014  E0.50 INCH       LAVACA             TX   COCORAHS

&&

EVENT NUMBER EWX1400220

SBS
Special weather statement, Mar 28, 7:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 PM CDT FRI MAR 28 2014

TXZ225-290115-
LAVACA-
727 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAVACA COUNTY UNTIL 815
PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SUBLIME...OR 9 MILES EAST OF
HALLETTSVILLE...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPEAKS...
  VIENNA...

LAT...LON 2923 9669 2923 9670 2944 9692 2959 9680
      2934 9656 2933 9656
TIME...MOT...LOC 0025Z 315DEG 36KT 2944 9676

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:27 PM CDTSpecial Weather StatementEWXLavaca48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.